High methotrexate exposure and toxicity in children with t(9;22) positive acute lymphoblastic leukaemia treated with imatinib

    loading  Checking for direct PDF access through Ovid

Abstract

What is known and objective:

Although there is one report on the possible reduced clearance of methotrexate in an adult patient when given concomitantly with imatinib, there is little information on the possible pharmacokinetic interaction. We report on three cases of delayed elimination of methotrexate in children with chromosome Philadelphia-positive acute lymphoblastic leukaemia treated concomitantly with imatinib.

Case summary:

Three patients, aged 9–17 years, presented with high methotrexate blood levels following co-administration of imatinib and high-dose methotrexate. Two patients presented with clinical symptoms (nausea, epigastric pain and mucositis, acute renal failure, liver cytolysis). One patient required extra supplementary folinic acid doses than used in the standard protocol and one child required the use of carboxypeptidase-G2.

What is new and conclusion:

There is an apparent pharmacokinetic interaction between imatinib and methotrexate in children. Several mechanisms could explain this interaction, including competition for BCRP or ABCB transporters. Temporary withdrawal of imatinib may be necessary for preventing severe methotrexate-related adverse events.

This paper report 3 cases of delayed elimination and toxicity of methotrexate due to co-administration of imatinib. Several mechanisms may explain this interaction

Related Topics

    loading  Loading Related Articles